New Jersey, 2012

High Wind and Strong Wind in New Jersey, January 13, 2012

January 13, 2012 · NWS PHI · 21 events in 21 counties and zones

Strong westerly winds were recorded early in the morning and again later in the day on the 13th across New Jersey, following a cold frontal passage. Peak wind gusts averaged between 45 and 55 mph, resulting in downed tree limbs and isolated power outages.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong westerly winds were recorded early in the morning and again later in the day on the 13th across New Jersey, following a cold frontal passage. Peak wind gusts averaged between 45 and 55 mph, resulting in downed tree limbs and isolated power outages. Atlantic City Electric reported about 3,000 of its customers lost power in southern New Jersey. In addition to the power outages, a 63 mph wind gust in Hopewell Township (Cumberland County) resulted in roof damage, along with a grain silo and tractor trailer being knocked over. Other peak wind gusts included 54 mph in Red Lion (Burlington County), 53 mph in Tuckerton (Ocean County), 51 mph at the Atlantic City Marina (Atlantic County), 51 mph in Harvey Cedars (Ocean County), 50 mph in Perth Amboy (Middlesex County), 48 mph in High Point (Sussex County), 45 mph at the Atlantic City International Airport (Atlantic County), 45 mph at Monmouth Beach (Monmouth County), and 40 mph in Morristown (Morris County). The strong westerly winds measured early in the morning accompanied an arctic cold front, and another round of higher wind gusts occurred around midday in the strong cold air advection. As the pressure gradient (difference) relaxed late in the day, the strong winds subsided from west to east across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 13, 12:46 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 13, 12:46 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1246 AM EST FRI JAN 13 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS OUR AREA LATE TONIGHT, USHERING IN
A FRESH BATCH OF ARCTIC AIR. ANOTHER COLD FRONT WILL CROSS THE
AREA LATE SATURDAY OR SATURDAY NIGHT, BRINGING EVEN COLDER AIR TO
THE REGION. HIGH PRESSURE WILL THEN SETTLE OVER THE MID ATLANTIC
STATES SUNDAY INTO MONDAY, BEFORE SHIFTING TO THE EAST. A WARM
FRONT MAY LIFT ACROSS THE AREA LATE MONDAY INTO MONDAY NIGHT,
BEFORE ANOTHER COLD FRONT ARRIVES FROM THE WEST LATE TUESDAY. HIGH
PRESSURE WILL MOVE IN BEHIND THIS FRONT WEDNESDAY AND WEDNESDAY
NIGHT AND THEN HEAD OFF TO THE EAST THURSDAY AS YET ANOTHER COLD
FRONT APPROACHES FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WE HAVE ISSUED A WIND ADVY. THE MODELS ARE SHOWING VISUALLY A
FAIRLY TIGHT GRADIENT AND A DECENT FALL AND RISE COUPLET THAT
MOVES THROUGH OUR CWA CLOSE TO THE CFP TIME. THIS IS CONCENTRATED
MORE NORTH THAN SOUTH. WITH THE HIGHER TERRAIN EXPOSURE, WE FELT
THERE WAS ENOUGH OF AN INCREASE TO PUSH US INTO WIND ADVY
CRITERIA. FARTHER TO THE SOUTH, THE FORECAST SOUNDINGS ARE SHOWING
ADVY GUST POTENTIAL AT THE TIME OF THE COLD FRONTAL PASSAGE AND
THEN LATER IN THE DAY ON FRIDAY IN THE GENERAL COLD AIR ADVECTION.
WE ARE NOT CONFIDENT ENOUGH YET TO ISSUE THE ADVY FOR OUR FAR SRN
CWA AND WILL LET THE MID SHIFT SEE THE NEXT SUITE OF MDL RUNS.

A STRONG COLD FRONT WILL APPROACH FROM THE WEST. ITS MID LEVEL
SUPPORT IS A ROBUST MID LEVEL LOW THAT WILL BE MOVING INTO WESTERN
PA BY DAYBREAK. THE MODELS SHOW SOME UPPER LEVEL JET SUPPORT, SOME
MID LEVEL DYNAMICS AND LOWER LEVEL FRONTOGENESIS WITH THE SYSTEM.
THE FORMER TWO LOOK A BIT MORE PRIMED FOR THE NORTHWEST THAN THE
SOUTHEAST. SURFACE LI VALUES WILL RISE RAPIDLY IN THE WAKE OF THE
FRONT, WHICH IS EXPECTED TO HAVE A NORTHWEST TO SOUTHEAST
ORIENTATION AS IT CROSSES MOST OF OUR FORECAST AREA BY DAYBREAK.
ON THE OTHER HAND, LOW LEVEL MOISTURE IS EXPECTED TO FALL OFF
FAIRLY RAPIDLY AT MOST LOCATIONS BEHIND THE FRONT, AND MODEL
SOUNDINGS BECOME CAPPED AT AROUND 6K FT. WE ARE FORECASTING POPS
WITH AND BEHIND THE FRONT THAT RANGE FROM LIKELY NORTH TO CHANCE
SOUTH. WE EXPECT SOME ACCUMULATION OF SNOW IN THE NORTHWESTERN
PART OF THE FORECAST AREA. WE DO NOT EXPECT AMOUNTS THAT REACH THE
ADVISORY CRITERION, ALTHOUGH THE MIDNIGHT SHIFT WILL TAKE ANOTHER
LOOK AT AMOUNTS AND ASSESS SOCIETAL IMPACTS.

THE TEMPERATURE FORECAST IS A BLEND OF THE SIGNIFICANTLY COLDER
MET AND THE MILDER MAV, AND LEAN A BIT MORE TOWARD THE COLDER
VALUES WSW THAN ENE (REMEMBER THE ORIENTATION OF THE FRONT). WE DO
KEEP TEMPERATURES ABOVE THE STAT GUIDANCE PRIOR TO THE FRONTAL
PASSAGE ON THE PRE-FRONTAL WARM AIR ADVECTION. IT SHOULD BE NOTED
THAT THE TEMPERATURE DROP IS EXCEEDING STAT GUIDANCE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM SATURDAY/...
THE BULK OF THE ENERGY FROM THE MID LEVEL SYSTEM, WHICH LOOKS TO
LIFT BY TO THE NORTH OF THE AREA, SHOULD BE GONE BY 18Z. AFTER
THAT TIME, SNOW SHOWER ACTIVITY SHOULD BE CONFINED TO THE
NORTHWEST THANKS TO THE VERY COLD FLOW OFF LAKE ERIE (THAT IS
QUITE A DISTANCE FOR ANY SNOW PLUME TO HOLD TOGETHER). WEST WINDS
PER THE GUIDANCE SHOULD REACH THE ADVISORY CRITERIA (27 KT
SUSTAINED AND/OR 40 KT GUSTS), AND SUBSEQUENT SHIFTS WILL TAKE
ANOTHER LOOK AT WHETHER AN ADVISORY NEEDS TO BE EXPANDED THRUT OUR
CWA. TEMPERATURES WON'T RISE MUCH FROM OVERNIGHT LOWS.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
THE STRONG LOW PRESSURE SYSTEM, ASSOCIATED WITH THE COLD FRONT
THAT CROSSED OUR AREA EARLY FRIDAY, WILL BE OVER EXTREME NORTHERN
NEW ENGLAND EARLY FRIDAY NIGHT. AS IT CONTINUES TO MOVE AWAY FROM
OUR REGION, THE PRESSURE GRADIENT WILL WEAKEN AND WINDS WILL
GRADUALLY DIMINISH FRIDAY NIGHT. EXPECT SKIES TO PARTIALLY CLEAR
IN THE SOUTH, BUT REMAIN MOSTLY CLOUDY WITH SCATTERED SNOW SHOWERS
OR FLURRIES IN THE NORTH. THESE CONDITIONS WILL CONTINUE THROUGH
THE DAY SATURDAY AS A SECONDARY COLD FRONT DROPS DOWN FROM THE
NORTH NORTHWEST. SATURDAY WILL BE A COLD BREEZY DAY WITH HIGH
TEMPERATURES RANGING FROM THE MID 20S IN THE NORTHERN MOUNTAINS TO
NEAR 40 IN OUR SOUTHERN COASTAL AREAS. WINDS WILL BE WEST TO
NORTHWEST 15 TO 25 MPH, A FAR CRY FROM THE 35 TO 40 MPH GUSTS ON
FRIDAY. HIGH PRESSURE WILL MOVE INTO THE AREA LATER SATURDAY NIGHT
AND DOMINATE OUR WEATHER THROUGH MONDAY. SUNDAY WILL BE THE
COLDEST DAY IN THIS TIME PERIOD WITH HIGHS RANGING FROM THE UPPER
TEENS NORTH TO THE MID 30S SOUTH. SUNDAY NIGHT WILL BE THE COLDEST
NIGHT WITH LOWS FROM THE SINGLE DIGITS NORTH TO NEAR 20 ALONG OUR
SOUTHERN COASTAL SECTIONS. THE AIR MASS WILL BEGIN TO MODIFY MONDAY
ALLOWING TEMPERATURES TO CLIMB INTO THE UPPER 20S NORTH TO THE
LOWER 40S SOUTH. THE HIGH PRESSURE SYSTEM WILL MOVE OFF MOVE OFF
TO THE EAST MONDAY NIGHT, ALLOWING A WARM FRONT TO MOVE NORTH
ACROSS THE REGION. ANOTHER COLD FRONT WILL MOVE IN FROM THE WEST
TUESDAY, CROSSING OUR AREA LATE TUESDAY OR EARLY TUESDAY NIGHT.
THE FRONT WILL BE PRECEDED AND ACCOMPANIED BY SHOWERS, ALTHOUGH
THE SYSTEM WILL NOT BE EXCEEDINGLY WET. MOST OF THE PRECIPITATION
WILL FALL AS RAIN, BUT THERE COULD BE SOME SNOW OR MIXED
PRECIPITATION OVER OUR NORTHERN AREAS. TUESDAY WILL BE A MILD DAY
WITH HIGHS IN THE 40S TO MID 50S. HIGH PRESSURE WILL PUSH BACK
INTO THE AREA WEDNESDAY AND WEDNESDAY NIGHT AND THEN HEAD OFF TO
THE EAST THURSDAY. A FEW RAIN OR SNOW SHOWERS COULD LINGER INTO
THE DAY WEDNESDAY, ESPECIALLY IN THE NORTHERN AND WESTERN ZONES.
HIGHS WILL RANGE FROM THE UPPER 20S TO THE MID 40S. ANOTHER FRONT
WILL BE APPROACHING FROM THE WEST THURSDAY. THE SHOWER ACTIVITY
ASSOCIATED WITH THE FRONT COULD MOVE INTO OUR AREA BY LATE
THURSDAY. HIGH TEMPERATURES WILL RANGE FROM THE MID 20S NORTH TO
THE LOWER 40S SOUTH.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

FOR THE OVERNIGHT WE ARE EXPECTING RAIN SHOWERS TO OVERSPREAD THE
TERMINALS. HIGHEST CONFIDENCE NORTHWEST. WITH THE INCREASING LLJ
WE ARE ANTICIPATING THAT THE PREVAILING CONDITIONS WILL BE VFR
FROM THE KPHL LOCAL AIRPORTS SE AND S.

A STRONG COLD FRONTAL PASSAGE SHOULD MOVE THROUGH THE TERMINALS
PLUS OR MINUS AN HOUR OF 10Z OR 11Z. WITH A QUICK INFLUX OF COLDER
AIR, THE RAIN SHOWERS SHOULD CHANGE TO SNOW SHOWERS, MOST LIKELY
AT KABE. LEAST CHANCES OF ANY PRECIPITATION TOWARD THE COAST.
SQUALLY CONDITIONS ARE POSSIBLE IN THE POCONO AIRPORTS WITH IFR
CONDITIONS. WINDS WILL ALSO INCREASE AND GUSTS SHOULD EASILY REACH
30 KTS.

AS THE MORNING PROGRESSES, VFR CONDITIONS SHOULD RETURN. THIS IS
ONE FACET OF THE TAFS THAT WE ARE MORE CONFIDENT THAN AVERAGE.
WINDS WILL ALSO REMAIN QUITE STRONG WITH GUSTS TOPPING 40KTS
POSSIBLE. ANY STRATOCU CIGS AT THE TERMINALS SHOULD BE VFR. WINDS
WILL DECREASE SOMEWHAT LATE IN THE TAF PERIOD AND THE STRATOCU
DECK SHOULD START DISSIPATING.

OUTLOOK...
AS THE COLD FRONT MOVES AWAY FROM OUR REGION FRIDAY NIGHT, WINDS
WILL DIMINISH. EXPECT VFR CONDITIONS WITH JUST A CHANCE FOR A FEW
SNOW SHOWERS OR FLURRIES IN OUR NORTHERN AREAS. SATURDAY WILL BE A
BREEZY DAY, ALTHOUGH NOT NEARLY AS BLUSTERY AS FRIDAY. WINDS
SATURDAY WILL BE W TO NW 15 TO 25 KT. A SECONDARY COLD FRONT WILL
CROSS THE AREA LATE SATURDAY OR SATURDAY NIGHT. THIS SHOULD BE
ACCOMPANIED BY ONLY SOME CLOUDS, ALTHOUGH THERE COULD BE SOME SNOW
SHOWERS IN THE NORTH. HIGH PRESSURE WILL THEN CROSS OUR REGION
LATE SATURDAY NIGHT THROUGH MONDAY BRINGING FAIR WEATHER WITH GOOD
VFR FLYING CONDITIONS AND LIGHTER WINDS. THE HIGH WILL MOVE OFF TO
THE EAST MONDAY NIGHT INTO TUESDAY AS ANOTHER FRONTAL ZONE
APPROACHES FROM THE WEST. THIS WILL BRING THE NEXT CHANCE FOR
INCLEMENT WEATHER AND LOWER FLYING CONDITIONS TUESDAY.

&&

.MARINE...
WINDS WILL PICK UP BEHIND THE FRONT TO GALE FORCE BY DAYBREAK AND
REMAIN THERE THROUGH THE SHORT TERM. OCEAN SEAS MAY COME DOWN A
BIT FROM THEIR FAIRLY HIGH LATE AFTERNOON LEVELS, BUT SEAS ACROSS
ALL WATERS WILL RESPOND TO A WEST WIND WITH WIND GUSTS THAT ARE
EXPECTED TO BE SOLIDLY GALE FORCE.

AS THE COLD FRONT MOVES FARTHER AWAY FROM OUR WATERS, THE
PRESSURE GRADIENT WILL RELAX FRIDAY NIGHT INTO SATURDAY. GALE
FORCE GUSTS ARE EXPECTED TO CONTINUE UNTIL AROUND MIDNIGHT FRIDAY
NIGHT. ADVISORY STRENGTH W TO NW GUSTS WILL CONTINUE THROUGH
SATURDAY AND WILL THEN DIMINISH SATURDAY NIGHT INTO SUNDAY AS HIGH
PRESSURE MOVES INTO THE REGION. THE STRONG W TO NW FLOW WILL CAUSE
WATER LEVELS TO DROP, AND BLOWOUT OR NEAR BLOWOUT CONDITIONS ARE
POSSIBLE AT THE TIMES OF LOW TIDES THROUGH SATURDAY MORNING. THE
HIGH WILL BRING RELATIVELY TRANQUIL WINDS AND SEAS TO OUR WATERS
SUNDAY INTO MONDAY NIGHT. AS THE HIGH MOVES OFF TO THE EAST LATE
MONDAY NIGHT INTO TUESDAY, A COLD FRONT WILL APPROACH FROM THE
WEST. THE W TO NW FLOW SUNDAY AND SUNDAY NIGHT WILL BECOME S TO SW
MONDAY INTO TUESDAY. WINDS SPEEDS AND WAVE HEIGHTS WILL INCREASE
AS THE FRONT APPROACHES AND ADVISORY CRITERIA COULD BE MET LATE
MONDAY NIGHT OR TUESDAY.

&&

.TIDES/COASTAL FLOODING...
WITH STRONG WEST WINDS FRIDAY INTO FRIDAY NIGHT, BLOWOUT OR NEAR
BLOWOUT CONDITIONS COULD OCCUR AROUND THE TIMES OF LOW TIDE FROM
MIDDAY FRIDAY TO MIDDAY SATURDAY. THIS COULD OCCUR ON ALL OF OUR
WATERS INCLUDING THE TIDAL PORTION OF THE LOWER DELAWARE RIVER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 6 PM EST THIS
     EVENING FOR PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 6 PM EST THIS
     EVENING FOR NJZ001-007>010-012>027.
DE...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 6 PM EST THIS
     EVENING FOR DEZ001.
MD...NONE.
MARINE...GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ430-431-450>455.

&&

SYNOPSIS...RPW
NEAR TERM...DELISI/GIGI
SHORT TERM...DELISI
LONG TERM...RPW
AVIATION...DELISI/GIGI/RPW
MARINE...DELISI/RPW
TIDES/COASTAL FLOODING...DELISI
Hazardous weather outlook, Jan 12, 9:03 PM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
903 PM EST THU JAN 12 2012

NJZ001-007-PAZ054-055-060>062-140215-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
903 PM EST THU JAN 12 2012

...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SOME PATCHY DENSE FOG WILL OCCUR OVERNIGHT. RAIN SHOWERS TONIGHT
INTO FRIDAY MORNING SHOULD MIX WITH AND CHANGE TO SNOW BEFORE
ENDING. THIS MAY COMBINE WITH FALLING TEMPERATURES TO PRODUCE
SLIPPERY CONDITIONS VERY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ008>010-012>015-017>020-026-027-PAZ067>071-140215-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
903 PM EST THU JAN 12 2012

...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SOME PATCHY DENSE FOG WILL OCCUR OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THESE STRONG WEST WINDS COULD PRODUCE BLOWOUT OR NEAR BLOWOUT
CONDITIONS ON THE TIDAL PORTION OF THE LOWER DELAWARE RIVER AROUND
THE TIMES OF LOW TIDE LATE FRIDAY MORNING THROUGH MIDDAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016-021>025-140215-
NEW CASTLE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
903 PM EST THU JAN 12 2012

...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THESE STRONG WEST WINDS COULD PRODUCE BLOWOUT OR NEAR BLOWOUT
CONDITIONS AROUND THE TIMES OF LOW TIDE LATE FRIDAY MORNING
THROUGH MIDDAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-140215-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
903 PM EST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

WEST WINDS COULD GUST UP TO 45 MPH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WEST WINDS COULD GUST UP TO 45 MPH FRIDAY.

THESE STRONG WEST WINDS COULD PRODUCE BLOWOUT OR NEAR BLOWOUT
CONDITIONS AROUND THE TIMES OF LOW TIDE LATE FRIDAY MORNING
THROUGH MIDDAY SATURDAY ON DELAWARE BAY AND ALONG THE OCEAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-140215-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
903 PM EST THU JAN 12 2012

...GALE WARNING IN EFFECT FROM 3 AM FRIDAY TO MIDNIGHT EST FRIDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

STRONG WEST WINDS COULD PRODUCE BLOWOUT OR NEAR BLOWOUT CONDITIONS
AROUND THE TIMES OF LOW TIDE FRIDAY AFTERNOON THROUGH SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 13, 2:58 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
258 AM EST FRI JAN 13 2012

MDZ008-012-015-019-020-PAZ054-055-060>062-067-130915-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-
INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...CENTREVILLE...
EASTON...DENTON...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...WEST CHESTER
258 AM EST FRI JAN 13 2012

...AN ARCTIC FRONT APPROACHING FROM THE WEST EARLY THIS MORNING
WITH A BURST OF RAIN AND GUSTY WINDS...

AT 255 AM, NATIONAL WEATHER SERVICE DOPPLER RADAR AND SURFACE
OBSERVATIONS WERE TRACKING A NARROW LINE OF HEAVY SHOWERS WITH
GUSTY WINDS. THIS LINE WAS LOCATED FROM NEAR WILLIAMSPORT TO LANCASTER
IN PENNSYLVANIA THEN SOUTHWARD THROUGH THE BALTIMORE METRO AREA.
THE LINE ASSOCIATED WITH THE FRONT IS MOVING EASTWARD AT ABOUT
30 MPH.

AN ABRUPT WIND SHIFT TO THE WEST IS EXPECTED WITH THIS LINE ALONG
WITH WIND GUSTS BETWEEN 30 AND 40 MPH. IN ADDITION, BRIEF
DOWNPOURS ARE ANTICIPATED WITH THIS LINE WHICH MAY TEND TO REDUCE
THE VISIBILITY AND CAUSE WATER TO POND ON SOME ROADWAYS FOR A
TIME.

GORSE
Special weather statement, Jan 13, 3:52 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EST FRI JAN 13 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-131015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
352 AM EST FRI JAN 13 2012

...AN ARCTIC FRONT SWEEPING THROUGH THE REGION EARLY THIS MORNING
WITH A BURST OF RAIN AND GUSTY WINDS...

AT 350 AM, NATIONAL WEATHER SERVICE DOPPLER RADAR AND SURFACE
OBSERVATIONS WERE TRACKING A NARROW LINE OF HEAVIER SHOWERS WITH
GUSTY WINDS. THIS LINE WAS LOCATED ACROSS EASTERN PENNSYLVANIA TO
THE EASTERN SHORE OF MARYLAND. THE LINE, MARKING THE ARCTIC FRONT,
IS MOVING EASTWARD AT ABOUT 35 MPH.

AN ABRUPT WIND SHIFT TO THE WEST IS EXPECTED WITH THIS LINE ALONG
WITH WIND GUSTS BETWEEN 30 AND 40 MPH AND FALLING TEMPERATURES. IN
ADDITION, BRIEF DOWNPOURS ARE ANTICIPATED FOR MOST LOCALES WITH
THIS LINE WHICH MAY TEND TO REDUCE THE VISIBILITY AND CAUSE WATER
TO POND ON SOME ROADWAYS FOR A BRIEF TIME.

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Western Ocean

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Western Ocean forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Eastern Ocean forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Eastern Monmouth

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Western Monmouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Western Atlantic forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Eastern Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Western Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

High Wind, Cumberland

When
January 13, 4:00 AM EST to 6:00 AM EST
Where
Cumberland forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Salem forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Gloucester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Strong Wind, Camden

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Camden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Mercer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Middlesex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Somerset forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Morris forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Warren forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Strong Wind, Sussex

When
January 13, 4:00 AM EST to 4:00 PM EST
Where
Sussex forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360857, 360869, 360873, 360877, 360887, 360891, 360896, 360897, 360898, 360899, 360900, 360901, 360903, 360904, 360906, 360907, 360908, 360910, 360911, 360912, 360913.